Hail, Ellis
- When
- May 13, 4:40 AM CST
- Where
- Ellis County, Hays
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.867, -99.317
3 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 13, 2:07 AM CST, 2 hours 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 307 AM CDT TUE MAY 13 2003 DAYS 1-2... CURRENT FORECAST NOT WORKING OUT AS PLANNED, AS IF IT EVER DOES. ELEVATED CONVECTION HAS FAILED TO DEVELOP SO FAR, BUT THERE IS STILL HOPE BY DAYBREAK ON THE NOSE OF A 50+ KNOT LLVL JET. ANYTHING THAT COULD DEVELOP SHOULD SCOOT ON OFF TO THE NORTHEAST OR EAST FOR THE MORNING HOURS. REDEVELOPMENT EXPECTED THIS AFTERNOON AND EARLY EVENING WILL BE MUCH FARTHER EAST THAN ORIGINALLY THOUGHT. APPEARS ELEVATED MIXED LAYER WILL SPREAD RAPIDLY EAST AS NORTHERN BRANCH S/WV MOVES RAPIDLY INTO THE PLAINS. QUESTION IS HOW FAR WILL THE DRY LINE MIX BEFORE STORMS CAN FIRE. WILL PRETTY MUCH GO WITH SPCS OUTLOOK BUT POPS WONT BE OVERLY OPTIMISTIC. BOUNDARY ASSOCIATED WITH NORTHERN STREAM SYSTEM WILL SLIDE INTO THE CWA THIS EVENING AND OVERNIGHT. BOUNDARY SHOULD PUSH FAR ENOUGH SOUTH ON WEDNESDAY THAT TSRA SHOULD BE OUT OF THE CWA, BUT NOT BY FAR. FOR TEMPS TODAY, WITH ELEVATED MIXED LAYER SPREADING ACROSS THE AREA, DRY AIR AND AMPLE SUN ACROSS THE WEST, ALONG WITH DOWNSLOPE, SHOULD ALLOW FOR VERY WARM TEMPS. STRONGEST SURFACE WINDS WILL SHIFT EAST DURING THE MORNING. DAYS 3-7... ONLY A FEW CHANGES TONIGHT TO THE EXTENDED. MODELS ARE ALL IN FAIRLY GOOD AGREEMENT WITH BRINGING IN THE NEXT SHORTWAVE TROUGH FROM THE FOUR CORNERS TO THE WESTERN PLAINS ON THURSDAY, ALTHOUGH THERE ARE SOME DIFFERENCES IN TIMING. WITH SFC HIGH PRESSURE OVER THE NORTHERN PLAINS AND LOW PRESSURE DEVELOPING OVER TX/NM, SET UP LOOKS GOOD FOR UPSLOPE FLOW THROUGHOUT THE DAY ON THURSDAY. ADD TO THAT GOOD UVV FROM THE INCOMING SHORTWAVE ALONG THE KS/CO BORDER BY 00Z, BELIEVE THAT SHOWERS AND THUNDERSTORMS ON THE HIGHER TERRAIN OF EASTERN CO ARE POSSIBLE, MOVING EASTWARD LATER IN THE DAY. MOISTURE MAY BE IN QUESTION, BUT THINK THERE WILL BE ENOUGH TO WARRANT ADDING POPS FOR THURSDAY AFTERNOON, STARTING IN THE WEST. ALSO DECREASED HIGH TEMPS A BIT FOR THURSDAY DUE TO THE CHANCE OF CLOUDS AND PRECIP. OTHERWISE, THE REST OF THE EXTENDED FORECAST LOOKS IN LINE AND WILL LEAVE ALONE. .PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 85 55 80 52 / 30 00 00 00 GCK 86 53 77 51 / 00 00 00 00 EHA 88 53 79 52 / 00 00 00 00 LBL 86 54 80 53 / 00 00 00 00 HYS 80 55 77 50 / 30 30 00 00 P28 81 61 83 55 / 30 30 00 00 .DDC WATCHES/WARNINGS/ADVISORIES... KS...NONE. 076/26
KSZ030-031-043>046-061>066-074>081-084>090-141000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 531 AM CDT TUE MAY 13 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL BE ENDING BY 700 AM ACROSS THE FAR EASTERN COUNTIES FROM HAYS TO MEDICINE LODGE. ISOLATED REPORTS OF HAIL LESS THAN THE SIZE OF NICKELS ARE POSSIBLE. THEN, LATER TODAY STORMS COULD REFIRE ANYWHERE EAST OF A LINE FROM WAKEENEY THOUGH COLDWATER. THESE STORMS WILL HAVE A CHANCE OF BECOMING SEVERE AFTER 3 PM. THE ATMOSPHERE WILL BE CAPABLE OF GENERATING STORMS THAT COULD DUMP LARGE HAIL AND PRODUCE HIGH WINDS. ISOLATED TORNADOES WILL BE POSSIBLE BEFORE 700 PM WITH ONLY THE STRONGEST STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE NEXT CHANCE FOR STORMS WILL BE LATE THURSDAY INTO FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER 2 PM FROM WAKEENY TO COLDWATER AND POINTS EAST THROUGH THE EARLY EVENING. 07
The Dodge City radar (KDDC), 135 km away, was scanning. The volume nearest the first event began at 10:38 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5359038, 5359039, 5359040.